Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 451, NWS Norman, OK

September 18, 2002Blaine County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 18, 2002, 6:21 PM CDT for Blaine County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2002, 6:21 PM CDT (23:21 UTC)
Expired
Sep 18, 2002, 7:00 PM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Blaine County, OK

The radar

The Vance AFB radar (KVNX), 94 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2002-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2002-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 454 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-437 J/kg
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
454 m²/s²
0-3 km storm-relative helicity
535 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

870 
WUUS54 KOUN 182321
SVROKC
OKC011-190000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
621 PM CDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLAINE COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 700 PM CDT

* AT 621 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE
  THUNDERSTORMS FROM EAGLE CITY TO 14 MILES SOUTHWEST OF EAGLE
  CITY...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE CANTON...EAGLE CITY...HITCHCOCK...
  OKEENE AND WATONGA

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 70 MPH ARE  LIKELY 
WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3605 9863 3565 9865 3576 9821 3618 9821

 MAXWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:48 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Sep 18, 3:48 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
348 PM CDT WED SEP 18 2002

WITH SURFACE FRONT AND UPPER SYSTEM APPROACHING... CHANCES LOOK GOOD
FOR RAIN IN MOST AREAS TONIGHT.  ALTHOUGH WE ARE STARTING OFF WITH A
BIT OF A CAP TO OVERCOME... THINK THAT CAP WILL BE LESS OF AN ISSUE
AS THE UPPER TROF MOVES TOWARD THE AREA.  AM IMPRESSED WITH THE
AMOUNT OF CONVECTION DEVELOPING IN NEW MEXICO AND WEST TEXAS AND
WILL SEE HOW THINGS DEVELOP THIS EVENING AS THIS LIFT HITS BETTER
MOISTURE OVER OKLAHOMA.  WILL KEEP VERY HIGHS POPS MOST AREAS
TONIGHT.  THE MODELS HAVE BEEN SLOWING THE PROGRESS OF THE UPPER
SYSTEM AND WITH LINGERING MOISTURE BEHIND THE FRONT HAVE INCREASED
THE POPS THURSDAY AND INTO THURSDAY NIGHT.  BUMPED MAX TEMPERATURES
DOWN FOR FRIDAY AS 850 MB TEMPERATURES REMAIN COOL.

MADE FEW CHANGES TO THE EXTENDED.

...SPEG.
OKC   68  74  54  78 /  80  50  20  10
HBR   65  72  52  79 /  80  20  10   0
SPS   69  79  55  83 /  70  40   0   0
GAG   57  64  48  77 /  70  30  10  10
PNC   66  72  52  77 /  80  50  30  10
DUA   72  81  57  81 /  40  70  40  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Sep 18, 3:50 PM CDT, 2 hours 31 minutes before
OKZ004>048-050>052-TXZ083>090-191200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT WED SEP 18 2002

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
NORTH-CENTRAL AND NORTHWEST OKLAHOMA THIS AFTERNOON AND EARLY
EVENING.  A SLIGHT RISK COVERS MOST OF THE REST OF CENTRAL AND
WESTERN OKLAHOMA... AND WESTERN NORTH TEXAS THROUGH TONIGHT.

LOCATION...
THE MODERATE RISK AREA IS NORTH OF A LINE FROM PONCA CITY TO
KINGFISHER TO TALOGA TO ALVA.  OUTSIDE THE MODERATE RISK AREA... THE
SLIGHT RISK AREA COVERS ALL OF WESTERN NORTH TEXAS... AND IN CENTRAL
AND WESTERN OKLAHOMA IT INCLUDES THE AREA WEST OF A LINE FROM
HOLDENVILLE TO ARDMORE.

TIMING...
SCATTERED STORMS WILL FORM LATE THIS AFTERNOON OVER THE WESTERN
FOURTH OF OKLAHOMA... AND SURROUNDING PARTS OF KANSAS AND TEXAS.  A
FEW OF THESE STORMS ARE LIKELY TO PRODUCE DAMAGING WINDS AND LARGE
HAIL.  THUNDERSTORMS ARE EXPECTED TO EXPAND IN COVERAGE AND SPREAD
ACROSS THE REMAINDER OF THE SLIGHT RISK AREA THIS EVENING AND
OVERNIGHT.  STRONG WINDS WILL BE THE PRIMARY CONCERN WITH THE
NIGHTTIME STORMS... ALTHOUGH LARGE HAIL WILL ALSO BE LIKELY WITH A
FEW OF THE STORMS.

IMPACTS...
THE STRONGEST STORMS MAY PRODUCE HAIL TO ABOUT AN INCH AND A HALF IN
DIAMETER AND WIND GUSTS AROUND 65 MPH.  AUTOMOBILES MAY BE DAMAGED
BY THE HAIL... AND THE WINDS MAY CAUSE TREE AND POWER LINE DAMAGE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH EARLY
THURSDAY MORNING.  THE RISK OF SEVERE WEATHER WILL SLOWLY END FROM
WEST TO EAST OVERNIGHT.

DISCUSSION...
STORMS WILL DEVELOP ALONG THE DRYLINE THIS AFTERNOON AND EARLY THIS
EVENING ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.  AS A
STRONG UPPER-LEVEL SYSTEM ADVANCES EAST ACROSS THE REGION... THE
STORMS ARE EXPECTED TO INCREASE IN COVERAGE AND PERSIST THROUGH THE
NIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THU SEP 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.

CMS
Local storm report, Sep 18, 4:27 PM CDT, 1 hour 54 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
427 PM CDT WED SEP 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0424 PM    ALTUS                     OK   65 MPH WIND GUST
09/18/02   JACKSON                        ALTUS EOC

FM
Local storm report, Sep 18, 5:03 PM CDT, 1 hour 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
503 PM CDT WED SEP 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0446 PM    HOBART                    OK   74 MPH WIND GUST
09/18/02   KIOWA                          REPORTED AT HOBART
                                          ASOS

0430 PM    ALTUS                     OK   68 MPH WIND GUST
09/18/02   JACKSON                        REPORTED AT ALTUS
                                          AFB

MB
Local storm report, Sep 18, 5:24 PM CDT, 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
524 PM CDT WED SEP 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    HOBART                    OK   85 MPH WIND GUST
09/18/02   KIOWA                          REPORTED AT HOBART ASOS

0515 PM    2 N LAKE VALLEY           OK   .75 INCH HAIL
09/18/02   WASHITA                        REPORTED BY SPOTTER

MB
Local storm report, Sep 18, 5:38 PM CDT, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
538 PM CDT WED SEP 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    3 SSE COOPERTON           OK   .75 INCH HAIL
09/18/02   KIOWA                          REPORTED BY SPOTTER

MB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 4:24 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa51 min
Sep 18, 4:59 PM CDTSevere Thunderstorm WarningOUNWashita46 min
Sep 18, 5:10 PM CDTSevere Thunderstorm WarningOUNKiowa50 min
Sep 18, 5:26 PM CDTSevere Thunderstorm WarningOUNHarmon49 min
Sep 18, 5:34 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer41 min
Sep 18, 5:43 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant47 min
Sep 18, 5:54 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche66 min
Sep 18, 6:03 PM CDTSevere Thunderstorm WarningOUNGreer42 min
Sep 18, 6:29 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant46 min
Sep 18, 6:36 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita39 min
Sep 18, 6:41 PM CDTSevere Thunderstorm WarningOUNBlaine, Garfield, Major49 min
Sep 18, 6:57 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady63 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.